North Dakota, 2021

Hail in North Dakota, August 9, 2021

August 9, 2021 · NWS BIS · 12 events in 4 counties and zones

Thunderstorms developed along a surface trough over north-central North Dakota into the James River Valley region. Some of these storms produced very large hail in an environment of elevated instability and strong deep layer shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$550,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms developed along a surface trough over north-central North Dakota into the James River Valley region. Some of these storms produced very large hail in an environment of elevated instability and strong deep layer shear. The largest hail was produced by an intense thunderstorm that moved through eastern Wells County, resulting in baseball size hail in the city of Fessenden, and three inch diameter hail to the east of Bowdon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 9, 4:21 PM CST, 8 minutes earlier.

Area forecast discussion, Aug 9, 4:21 PM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
521 PM CDT Mon Aug 9 2021

.MESOSCALE DISCUSSION...
Issued at 520 PM CDT Mon Aug 9 2021

At 22Z, strong surface convergence was evident from surface
observations and satellite imagery oriented north-south from
Wells through Kidder, Logan, and McIntosh counties. A stationary
front extended east from Wells county, with strengthening
convective activity clustered near the triple point. Further
south several towers, including recent orphan updrafts, were
developing along the cold front through McIntosh County.
Additionally, elevated based convection along and north of the
warm front has increased in coverage and intensity, though under
severe threshold.

The warm sector environment is characterized by upwards of 2500
J/kg of MLCAPE, boosted by very steep mid-level lapse rates atop
surface dew points in the 65-70 degree range. Combined with 35-45
kts of effective bulk shear, initially discrete thunderstorms
will have the potential of large hail and locally damaging wind
gusts. Backing of the surface winds with localized baroclinicity
may provide a corridor of a tornado threat near the stationary
front on the northern periphery of the warm sector. However the
mitigating factors near this front will be how the strong ascent
impacts initial storm mode and the northward progression of
initialupdrafts, potentially away from the region of surface
based inflow. This conditional tornado potential will depend on
how long the window is open for a discrete storm experiencing
surface based inflow before storm mode becomes more clustered.
Further south, large hail and damaging wind gusts will be the
primary threat with less of a tornado threat given weak low level
helicity and greater LCL's. Storms along this cold front may
remain discrete longer with upper level flow oriented more
orthogonal to the initiating boundary, possibly prolonging the
severe threat longer this evening until overall ascent creates
more upscale growth.

&&

.UPDATE...
Issued at 404 PM CDT Mon Aug 9 2021

Quick update for issuance of Severe Thunderstorm Watch 418 over
east central ND into the James River valley. Satellite imagery
through 21 UTC reveals a sharpening north-south-oriented band of
cumulus from Wishek to Steele, where a low-level circulation is
also apparent, and then northward toward the Canadian border. It
appears deep-layer ascent is increasing with approaching midlevel
cloud decks, and MLCIN is slowly eroding, so convective initation
is becoming increasingly probable along some length of that line
in the next 60 minutes.

&&

.SHORT TERM...(This afternoon through Tuesday night)
Issued at 225 PM CDT Mon Aug 9 2021

Widespread showers and thunderstorms continue across portions of
western and central North Dakota, mainly the northern half of the
state.

An upper low is currently spinning near the International Border
over northeastern Montana/south central Saskatchewan. This low
will continue ejecting shortwaves through the rest of today,
which will be a trigger for more storm development later this
afternoon and evening generally east of the highway 83 corridor.
At the surface, low pressure was centered over south central North
Dakota with an almost stationary cold front extending towards the
northeast corner of the state. A surface trough was also
extending to the north of the low. These features will be the
focus for rapid thunderstorm development late this afternoon as
the strongest wave moves across.

The high resolution models have consistently painted the greatest
threat in the vicinity of the Turtle Mountains and into the
Devil's Lake Basin (eastern Bottineau, eastern McHenry, Rolette,
Pierce, and Wells counties). By late afternoon, forecast
soundings suggest MLCAPE values ranging from 1000 to 2000 J/kg and
effective layer shear values ranging from 45 to 55 knots. Here
supercells may rapidly develop in the 21z to 23z time frame as
capping starts to erode. There could also be a conditional tornado
threat, with mesoanalysis trends suggesting effective storm
relative helicity values ramping up in the 300 to 400 m2/s2 range
ahead of said storms. One fly in the ointment could be cloud cover
from early day convection that has been stubborn to diminish.
This cloud cover may keep the instability tempered somewhat.
However, we are seeing some cloud breaks over Rolette, Pierce and
Wells counties in the vicinity of the boundary.

Further south into the James River Valley, severe storms will be
also be possible, but will likely be more isolated as capping will
be greater here with less forcing. While shear will not be as high
as up north, effective values will still generally range from 35
to 45 knots with MLCAPE in the 1500 to 2500 J/kg range. Cloud
bases will be higher here with weaker low level shear. Thus
supercells are still possible here, but the tornado threat should
be much lower. Any storms that form from the Turtle Mountains
through the James River Valley will have the potential to produce
hail up to the size of tennis balls and damaging wind gusts to 75
mph. A few showers and storms will be possible further west, but
severe weather is not expected with these storms.

By the late evening, storms should move off into the Grand Forks
forecast area, giving way to a mostly clear night south and some
lingering clouds and possibly a shower or two across the far
north. Lows will range from the upper 40s to upper 50s (coolest
northwest).

Attention then turns to possible critical fire weather conditions
across the far southwest on Tuesday. Another cold front will
cross the state from northwest to southeast through the day. This
will lead to breezy westerly winds ahead of the front, shifting to
the northwest behind it in the evening. Across the far southwest,
sustained winds will max out in the 20 to 25 mph range with gusts
to 35 mph. Here, afternoon humidity values will also bottom out
in the 15 to 20 percent range. Thus given dry vegetation, critical
fire weather conditions will be possible and decided to expand
the current Fire Weather Watch to included Hettinger county as
well. A Red Flag Warning will likely be needed in the next shift
or two.

For the rest of the area, a few showers and maybe a thunderstorm
(although buoyancy will be limited) will be possible behind the
front, mainly across the north. Highs on Tuesday will range from
the mid 70s to lower 80s north to the upper 80s and a few lower
90s south central and southwest. Lows Tuesday night will fall into
the upper 40s to around 60 (coolest north).

.LONG TERM...(Wednesday through Monday)
Issued at 225 PM CDT Mon Aug 9 2021

Northwest flow aloft continues Wednesday through the end of the week
in response to upper ridging upstream over the Pacific Northwest.
Temperatures on Thursday will be the coolest in the long term,
with highs in the lower 70s to lower 80s, before a steady warming
trend through the weekend as the ridge axis tries to move overhead
by Saturday night and Sunday. Chances for precipitation look low
during this time but an approaching trough may increase chances by
the beginning of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 225 PM CDT Mon Aug 9 2021

Early this afternoon, widespread showers and thunderstorms are
covering portions of western and central North Dakota. Areas that
are the most likely to see storms through the day will be across
the north and the east with some severe thunderstorms possible
from the Turtle Mountains into the James River valley. VFR
conditions will be likely across most sites through the period,
but if any stronger storms move overhead, brief MVFR/IFR
categories from visibility may be possible. IFR ceilings currently
over KMOT should improve over the next couple of hours. Northwest
winds will become breezy this afternoon across the west.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Tuesday afternoon through Tuesday
evening for NDZ040-041-043-044.

&&

MESOSCALE...AE
UPDATE...CJS
SHORT TERM...ZH
LONG TERM...ZH
AVIATION...ZH
Hazardous weather outlook, Aug 9, 1:29 PM CST, 3 hours before
Hazardous Weather Outlook
National Weather Service Bismarck ND
229 PM CDT Mon Aug 9 2021

NDZ001>003-009>011-017>021-031>035-042-045-046-101930-
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Burleigh-
Grant-Sioux-Emmons-
229 PM CDT Mon Aug 9 2021 /129 PM MDT Mon Aug 9 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are possible today. Severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ004-005-012-013-022-023-025-036-037-047-048-050-051-101930-
Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Kidder-
Stutsman-Logan-La Moure-McIntosh-Dickey-
229 PM CDT Mon Aug 9 2021

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered strong to severe thunderstorms are possible this afternoon
and evening. The main threats will be damaging winds with gusts
up to 75 mph and large hail up to tennis ball size.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters could be needed this afternoon and evening.

NDZ040-041-043-044-101930-
Slope-Hettinger-Bowman-Adams-
129 PM MDT Mon Aug 9 2021

This Hazardous Weather Outlook is for portions of southwest North
Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A Fire Weather Watch has been issued for Tuesday. Find more
information at www.weather.gov/bis.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

ZH

In the hours before

Special weather statement, Aug 9, 1:15 PM CST, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Bismarck ND
215 PM CDT Mon Aug 9 2021

NDZ003-010-011-092000-
Mountrail ND-Ward ND-Renville ND-
215 PM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of northwestern Ward,
southwestern Renville and northeastern Mountrail Counties through 300
PM CDT...

At 214 PM CDT, Doppler radar was tracking a strong thunderstorm near
Blaisdell, or 12 miles east of Stanley, moving northeast at 50 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Blaisdell around 220 PM CDT.

Other locations in the path of this storm include Donnybrook and
Greene.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4868 10173 4858 10145 4857 10145 4815 10212
      4822 10229 4872 10199
TIME...MOT...LOC 1914Z 212DEG 46KT 4827 10212

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

TELKEN
Special weather statement, Aug 9, 1:49 PM CST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Bismarck ND
249 PM CDT Mon Aug 9 2021

NDZ003-004-092030-
Bottineau ND-Renville ND-
249 PM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of northwestern
Bottineau and western Renville Counties through 330 PM CDT...

At 249 PM CDT, Doppler radar was tracking a strong thunderstorm over
Greene, or 13 miles southwest of Mohall, moving northeast at 55 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Mohall around 305 PM CDT.

Other locations in the path of this storm include Sherwood and
Antler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4900 10112 4853 10177 4856 10185 4872 10185
      4900 10168
TIME...MOT...LOC 1949Z 211DEG 47KT 4864 10176

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

TELKEN

The radar

The Minot AFB radar (KMBX), 122 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Wells

When
August 9, 4:29 PM CST to 4:31 PM CST
Where
Wells County, 1.4 mi W of Fessenden
Measured
1.75 in hail
Reported by
Public
Coordinates
47.650, -99.650

Hail, Wells

When
August 9, 4:40 PM CST to 4:43 PM CST
Where
Wells County, 0.93 mi W of Fessenden
Measured
2.75 in hail
Property damage
$300,000
Reported by
Law Enforcement
Coordinates
47.650, -99.640

Multiple vehicles and roofs were damaged.

Hail, Wells

When
August 9, 4:53 PM CST to 4:56 PM CST
Where
Wells County, 5.09 mi SW of Bowdon
Measured
2.5 in hail
Reported by
Public
Coordinates
47.420, -99.650

Hail, Wells

When
August 9, 4:56 PM CST to 4:59 PM CST
Where
Wells County, 1.16 mi SE of Heaton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.470, -99.510

Hail, Wells

When
August 9, 4:57 PM CST to 5:00 PM CST
Where
Wells County, 0.47 mi W of Bowdon
Measured
3 in hail
Property damage
$250,000
Reported by
Public
Coordinates
47.470, -99.580

Vehicles were totaled and roofs damaged.

Hail, McHenry

When
August 9, 5:02 PM CST to 5:10 PM CST
Where
McHenry County, 4.43 mi NE of Norfolk
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
48.020, -100.240

Hail, Foster

When
August 9, 5:25 PM CST to 5:28 PM CST
Where
Foster County, Barlow
Measured
1.25 in hail
Reported by
Public
Coordinates
47.570, -99.150

Hail, Foster

When
August 9, 6:00 PM CST to 6:05 PM CST
Where
Foster County, 5.1 mi WNW of Grace City
Measured
1.75 in hail
Reported by
Public
Coordinates
47.580, -98.920

Hail, Foster

When
August 9, 6:35 PM CST to 6:39 PM CST
Where
Foster County, 5.7 mi NNW of Bordulac
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.460, -99.000

Hail, La Moure

When
August 9, 6:53 PM CST to 6:59 PM CST
Where
La Moure County, 1.68 mi NW of Adrian
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.620, -98.570

Hail, Foster

When
August 9, 7:08 PM CST to 7:14 PM CST
Where
Foster County, 2.8 mi W of Mc Henry
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.580, -98.660

Hail, Foster

When
August 9, 7:23 PM CST to 7:26 PM CST
Where
Foster County, 3.98 mi ESE of Mc Henry
Measured
1 in hail
Reported by
Public
Coordinates
47.560, -98.520

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974359, 974360, 974361, 974362, 974363, 974364, 974365, 974366, 974367, 974368, 974369, 974370.